Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 7, NWS Amarillo, TX

February 27, 20178 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Feb 27, 2017, 3:42 AM CST for 8 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Feb 27, 2017, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2017, 3:42 AM CST (09:42 UTC)
In effect from
Feb 27, 2017, 12:00 PM CST
Expired
Feb 27, 2017, 7:00 PM CST
In force
7 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3195 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WWUS84 KAMA 270942
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
342 AM CST Mon Feb 27 2017

TXZ001-002-006-007-011-012-016-017-272200-
/O.UPG.KAMA.FW.A.0004.170227T1800Z-170228T0100Z/
/O.NEW.KAMA.FW.W.0007.170227T1800Z-170228T0100Z/
/O.CON.KAMA.FW.A.0005.170228T1700Z-170301T0100Z/
Dallam-Sherman-Hartley-Moore-Oldham-Potter-Deaf Smith-Randall-
342 AM CST Mon Feb 27 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
PORTIONS OF THE TEXAS PANHANDLE...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity...which is in
effect from noon today to 7 PM CST this evening. The Fire Weather
Watch for today is no longer in effect.

* Affected Area...In Texas...Dallam...Sherman...Hartley...
  Moore... Oldham...Potter...Deaf Smith and Randall.

* 20 Foot Winds...Southwest winds 15 to 30 mph with gusts to near
  40 mph are expected across the warning area on Monday. Southwest
  winds 30 to 45 mph with gusts up to 65 mph are expected across 
  the watch area on Tuesday.

* Relative Humidity...Afternoon minimum relative humidities on
  Monday will range from 10 to 15 percent. Afternoon minimum
  relative humidities on Tuesday will drop as low as 15 percent.

* Timing...Critical fire weather conditions for today are expected
  to begin around 12 PM CST and expected to end around 7 PM CST 
  this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

OKZ001-002-272200-
/O.NEW.KAMA.FW.W.0007.170227T1800Z-170228T0100Z/
/O.CON.KAMA.FW.A.0005.170228T1700Z-170301T0100Z/
Cimarron-Texas-
342 AM CST Mon Feb 27 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
HALF OF THE OKLAHOMA PANHANDLE...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING 
THROUGH TUESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR FOR ALL OF THE OKLAHOMA PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity...which is in
effect from noon today to 7 PM CST this evening.

* Affected Area...In Oklahoma...Cimarron and Texas.

* 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 35 mph
  are expected across the warning area today. Southwest winds of 25
  to 35 mph with gusts to 55 mph are expected across the watch 
  area on Tuesday.

* Relative Humidity...as low as 12 to 14 percent across the
  warning area today. RH values around 15 to 25 percent are
  expected across the watch area on Tuesday. 

* Timing...Elevated to critical fire weather conditions for today
  are expected to begin around 12 PM CST and expected to end 
  around 7 PM CST this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

OKZ003-TXZ003>005-008>010-013>015-018>020-272200-
/O.CON.KAMA.FW.A.0005.170228T1700Z-170301T0100Z/
Beaver-Hansford-Ochiltree-Lipscomb-Hutchinson-Roberts-Hemphill-
Carson-Gray-Wheeler-Armstrong-Donley-Collingsworth-
342 AM CST Mon Feb 27 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES...

* Affected Area...In Oklahoma...Beaver. In Texas...Hansford... 
  Ochiltree...Lipscomb...Hutchinson...Roberts...Hemphill...
  Carson... Gray...Wheeler...Armstrong...Donley and 
  Collingsworth.

* 20 Foot Winds...west 30 to 45 mph with gusts up to 65 mph.

* Relative Humidity...as low as 15 percent.

* Timing...Elevated to critical fire weather conditions are 
  expected to begin around 11 AM CST Tuesday morning and 
  expected to end around 7 PM CST Tuesday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
2 follow-up statements
600 
WWUS84 KAMA 272146
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
346 PM CST Mon Feb 27 2017

OKZ001-002-TXZ001-002-006-007-011-012-016-017-281215-
/O.UPG.KAMA.FW.A.0005.170228T1700Z-170301T0100Z/
/O.NEW.KAMA.FW.W.0008.170228T1700Z-170301T0100Z/
/O.CON.KAMA.FW.W.0007.000000T0000Z-170228T0100Z/
Cimarron-Texas-Dallam-Sherman-Hartley-Moore-Oldham-Potter-
Deaf Smith-Randall-
346 PM CST Mon Feb 27 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
PORTIONS OF THE TEXAS PANHANDLE...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST TUESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE TEXAS AND OKLAHOMA
PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity...which is in
effect from 11 AM to 7 PM CST Tuesday. The Fire Weather Watch is
no longer in effect.

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman...Hartley...Moore...Oldham...Potter...Deaf 
  Smith and Randall.

* 20 Foot Winds...Southwest winds 15 to 30 mph with gusts to near
  40 mph are expected across the warning area through early this
  evening. Southwest winds 30 to 40 mph with gusts up to 55 mph are
  expected across the warning area on Tuesday.

* Relative Humidity...Relative humidities through early this
  evening will range from 10 to 15 percent. Afternoon minimum
  relative humidities on Tuesday will drop to around 15 percent.

* Timing...Critical fire weather conditions for today are expected
  through 7 PM CST. Critical fire weather conditions are expected
  from 11 AM until 7 PM on Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

OKZ003-TXZ003>005-008>010-013>015-018>020-281215-
/O.UPG.KAMA.FW.A.0005.170228T1700Z-170301T0100Z/
/O.NEW.KAMA.FW.W.0008.170228T1700Z-170301T0100Z/
Beaver-Hansford-Ochiltree-Lipscomb-Hutchinson-Roberts-Hemphill-
Carson-Gray-Wheeler-Armstrong-Donley-Collingsworth-
346 PM CST Mon Feb 27 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST TUESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE TEXAS AND OKLAHOMA
PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity...which is in
effect from 11 AM to 7 PM CST Tuesday. The Fire Weather Watch is
no longer in effect.

* Affected Area...In Oklahoma...Beaver. In Texas...Hansford... 
  Ochiltree...Lipscomb...Hutchinson...Roberts...Hemphill...
  Carson... Gray...Wheeler...Armstrong...Donley and 
  Collingsworth.

* 20 Foot Winds...west 30 to 40 mph with gusts up to 55 mph.

* Relative Humidity...as low as 15 percent.

* Timing...Critical fire weather conditions are expected to begin around
  11 AM CST Tuesday morning and expected to end around 7 PM CST 
  Tuesday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
635 
WWUS84 KAMA 280108
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
708 PM CST Mon Feb 27 2017

OKZ001-002-TXZ001-002-006-007-011-012-016-017-281300-
/O.EXP.KAMA.FW.W.0007.000000T0000Z-170228T0100Z/
/O.CON.KAMA.FW.W.0008.170228T1700Z-170301T0100Z/
Cimarron-Texas-Dallam-Sherman-Hartley-Moore-Oldham-Potter-
Deaf Smith-Randall-
708 PM CST Mon Feb 27 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CST
TUESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
WESTERN PORTIONS OF THE TEXAS PANHANDLE...

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman...Hartley...Moore...Oldham...Potter...Deaf 
  Smith and Randall.

* 20 Foot Winds...Southwest winds 30 to 40 mph with gusts up to 
55 mph are expected across the warning area on Tuesday.

* Relative Humidity...falling to around 15 percent.

* Timing...Critical to extremely critical fire weather conditions
are expected from 11 AM until 7 PM on Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

OKZ003-TXZ003>005-008>010-013>015-018>020-281300-
/O.CON.KAMA.FW.W.0008.170228T1700Z-170301T0100Z/
Beaver-Hansford-Ochiltree-Lipscomb-Hutchinson-Roberts-Hemphill-
Carson-Gray-Wheeler-Armstrong-Donley-Collingsworth-
708 PM CST Mon Feb 27 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CST
TUESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE TEXAS
AND OKLAHOMA PANHANDLES...

* Affected Area...In Oklahoma...Beaver. In Texas...Hansford... 
  Ochiltree...Lipscomb...Hutchinson...Roberts...Hemphill...
  Carson... Gray...Wheeler...Armstrong...Donley and 
  Collingsworth.

* 20 Foot Winds...southwest 30 to 40 mph with gusts up to 55 mph.

* Relative Humidity...as low as 15 percent.

* Timing...Critical to extremely critical fire weather conditions
are expected to begin around 11 AM CST Tuesday morning and are
expected to end around 7 PM CST Tuesday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Cockrell

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 26, 10:41 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Feb 26, 10:41 PM CST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
1041 PM CST Sun Feb 26 2017

.AVIATION...
VFR conditions and light winds to prevail through the overnight
hours at each terminal. Winds are still expected to increase out
of the southwest as mixing increases in the late morning hours
Monday. Winds of 15kt to 20kt with gusts up to 30kt will be
possible at all terminals with the strongest being at KDHT. These
strong winds will persist around the 00Z hour before dropping to
around 12kt.

&&

.PREV DISCUSSION... /Issued 303 PM CST Sun Feb 26 2017/

DISCUSSION...
A busy forecast with Fire Weather continuing to be the issue for
the short term and even into the extended. West flow will continue
today and shift to a more southwesterly flow on Monday. This will
bring temperatures back up to near the 70 degree mark for the
entire CWA. Breezy winds will accompany it and fairly clear skies
due to drier air will lead to low humidities with this wind. See
Fire Weather Discussion.

A frontal system will approach the area on Tuesday, but ahead of
that front will be a strong 500H oriented southwest to northeast
with an 850H thermal ridge over the eastern Panhandles and OK
area. This will allow for very warm temperatures on Tuesday with
some of the southeast counties possibly toying with 80 degrees for
their highs, low to mid 70s expected elsewhere. Winds will be of
great concern on Tuesday as a High Wind Watch has been issued for
the southern Texas Panhandle counties. Expect daytime mixing to
mix as high as 10-15kft. This deep boundary-layer mixing combined
with deep cyclogenesis from the upper level trough approaching
supports strong southwest winds that could be sustained 30-40 mph
and gusts up to 65 mph. Again minimum humidities will be below 20
percent, so this will make for another Fire Weather Day.

Tuesday night the front will move through and then winds will
shift out of the north bringing in cooler air with overnight lows
in the mid to upper 20s for the OK Panhandle and upper 20s to
near freezing for the TX Panhandle. A surface low just east of the
Panhandles will tighten up and aid in stronger north winds to
accompany the cold air advection from the frontal system on
Wednesday. Highs will only be in the 50s but the air will be very
dry and yet again due to winds and low humidities, elevated Fire
Weather could be of concern for the eastern TX/OK counties.

By Thursday the upper level trough should be far enough east that
zonal flow will take place and gradual warming is expected, with
highs trying to reach 60. Expect this to continue through the
weekend with temperatures back into the 70s by Sunday. And surface
winds will be very close to the 15mph range that will keep
elevated Fire Weather in the forecast for quite some time.

No significant precipitation expected for the next 7 days, however
there might be just enough moisture with Tuesdays frontal system
for a brief sprinkle or shower across the Panhandles.

Weber

FIRE WEATHER...
Elevated to critical Fire Weather conditions expected Monday and
some areas might see very critical conditions on Tuesday. Winds
will be 20 to 25 mph with Humidities around 15 percent, mainly
over the western portions of the CWA and for that a Fire Weather
Watch is in effect for Monday afternoon.

Tuesday will be another story, as we have the winds covered pretty
well, yet the afternoon humidities are still up for debate. Right
now the southeast portion of the TX Panhandle look to be the most
critical. The southwest isn't far behind. They may be a few
percent higher than the east but the winds are expected to be just
as strong if not stronger. And with winds sustained 30 to 40 mph,
any fires that start are not going to have trouble spreading.

A cold front on Tuesday night will shift flow out of the north.
And although it will be a cooler day, it's still expected to be
quite dry, so yet again we could see elevated Fire Weather
conditions this Wednesday with northerly winds in play.

Will continue to monitor the extended, but guidance has a warming
and continued drying trend, with winds right around the elevated
criteria for Fire Weather.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Tuesday morning through Tuesday evening
     for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
     Sherman...Wheeler.

     Fire Weather Watch from Monday afternoon through Monday evening
     for the following zones: Dallam...Deaf Smith...Hartley...
     Moore...Oldham...Potter...Randall...Sherman.

     High Wind Watch from Tuesday morning through Tuesday evening for
     the following zones: Armstrong...Carson...Collingsworth...
     Deaf Smith...Donley...Gray...Oldham...Potter...Randall...
     Wheeler.

OK...Fire Weather Watch from Tuesday morning through Tuesday evening
     for the following zones: Beaver...Cimarron...Texas.

&&

14
Hazardous weather outlook, Feb 26, 5:10 PM CST, 10 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
510 PM CST Sun Feb 26 2017

OKZ001>003-TXZ001>020-271115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
510 PM CST Sun Feb 26 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to critical fire weather conditions will be possible
during the afternoons Monday, Tuesday, Wednesday, Friday, and
Saturday for portions of the Panhandles. A Fire Weather Watch has
been issued over the western portions of the Texas Panhandle for
Monday afternoon into early evening. A Fire Weather Watch is in
effect for the entire forecast area on Tuesday.

A High Wind is in effect Tuesday afternoon across the southern portions
of the Texas Panhandle as winds are expected to be southwest at 35
to 45 mph with gusts up to 65 mph possible. Some areas in the
central Texas Panhandle may meet Wind Advisory Criteria.

Patchy blowing dust is expected Tuesday afternoon across the
southwestern and south central Texas Panhandle which may reduce
visibilities at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions on Monday, Tuesday,
Wednesday, Friday, and Saturday.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 3:46 PM CSTRed Flag WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more27 hr

Nearby

Red Flag Warnings in Texas, 2017Red Flag Warnings in Oklahoma, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.